Alert archive / Virginia / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 4, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jan 11, 2020, 9:07 PM EST for 4 counties in North Carolina; 8 counties in Virginia. It was in force for 53 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jan 11, 2020, 9:07 PM EST (02:07 UTC)
- Expired
- Jan 11, 2020, 10:00 PM EST
- In force
- 53 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Alleghany County, NC, Surry County, NC, Wilkes County, NC, Yadkin County, NC, Carroll County, VA, City of Galax, VA, Floyd County, VA, Grayson County, VA, Montgomery County, VA, Patrick County, VA, Pulaski County, VA, Wythe County, VA
The radar
The Roanoke radar (KFCX), 88 km from the middle of the area, began a volume at 02:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 11, 9:11 PM EST | TSTM WND DMG | 2 Sse Ennice, NC | BARN DAMAGED AND BLOWN INTO MOBILE HOME. TIMING ESTIMATED BY RADAR. |
| Jan 11, 9:12 PM EST | TSTM WND DMG | Sparta, NC | ABOUT HALF A DOZEN TREES DOWN ACROSS THE COUNTY, WITH A COUPLE FALLING ONTO POWER LINES. TIME ESTIMATED FROM RADAR. |
| Jan 11, 9:18 PM EST | TSTM WND DMG | Galax City, VA | SEVERAL TREES DOWN AROUND THE CITY. TIME ESTIMATED FROM RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jan 11, 7:37 PM EST | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 2.1 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 16 J/kg
- Mixed-layer CIN
- -83 J/kg
- Mixed-layer LCL
- 734 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 426 m²/s²
- 0-3 km storm-relative helicity
- 489 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
877
WUUS51 KRNK 120207
SVRRNK
NCC005-171-193-197-VAC035-063-077-121-141-155-197-640-120300-
/O.NEW.KRNK.SV.W.0004.200112T0207Z-200112T0300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service BLACKSBURG VA
907 PM EST Sat Jan 11 2020
The National Weather Service in BLACKSBURG has issued a
* Severe Thunderstorm Warning for...
Alleghany County in northwestern North Carolina...
Surry County in northwestern North Carolina...
Wilkes County in northwestern North Carolina...
Yadkin County in northwestern North Carolina...
Southern Pulaski County in southwestern Virginia...
Floyd County in southwestern Virginia...
Central Wythe County in southwestern Virginia...
Carroll County in southwestern Virginia...
The City of Galax in southwestern Virginia...
Eastern Grayson County in southwestern Virginia...
Western Patrick County in southwestern Virginia...
Southern Montgomery County in southwestern Virginia...
* Until 1000 PM EST.
* At 907 PM EST, severe thunderstorms were located along a line
extending from Max Meadows to near Stony Point, moving northeast at
75 mph.
HAZARD...70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Mount Airy...
Wytheville...
Galax...
North Wilkesboro...
Elkin...
Wilkesboro...
and Fairview.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for damaging winds, as well as deadly cloud to
ground lightning. For your safety, move to an interior room on the
lowest floor of a sturdy building. Stay away from windows.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
&&
LAT...LON 3694 8119 3715 8024 3655 8044 3614 8044
3610 8051 3605 8051 3606 8098 3603 8106
3604 8120 3601 8130
TIME...MOT...LOC 0207Z 224DEG 65KT 3698 8094 3589 8110
HAIL...<.75IN
WIND...70MPH
$$
AS3 follow-up statements
940
WWUS51 KRNK 120232
SVSRNK
Severe Weather Statement
National Weather Service BLACKSBURG VA
932 PM EST Sat Jan 11 2020
VAC121-120240-
/O.CAN.KRNK.SV.W.0004.000000T0000Z-200112T0300Z/
Montgomery VA-
932 PM EST Sat Jan 11 2020
...THE SEVERE THUNDERSTORM WARNING FOR
SOUTHERN MONTGOMERY COUNTY IS CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 100 AM EST for
north central and northwestern North Carolina...south central,
southwestern and west central Virginia...and southeastern West
Virginia.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
LAT...LON 3715 8024 3655 8044 3614 8044 3610 8051
3605 8051 3606 8098 3603 8106 3700 8090
TIME...MOT...LOC 0230Z 224DEG 65KT 3728 8058 3619 8074
$$
NCC005-171-193-197-VAC035-063-077-141-155-197-640-120300-
/O.CON.KRNK.SV.W.0004.000000T0000Z-200112T0300Z/
Alleghany NC-Surry NC-Wilkes NC-Yadkin NC-Pulaski VA-Floyd VA-
Wythe VA-Carroll VA-City of Galax VA-Grayson VA-Patrick VA-
932 PM EST Sat Jan 11 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM EST
FOR
EASTERN ALLEGHANY...SURRY...EASTERN WILKES AND YADKIN COUNTIES IN
NORTHWESTERN NORTH CAROLINA...SOUTHERN PULASKI...FLOYD...EAST CENTRAL
WYTHE...CARROLL...SOUTHEASTERN GRAYSON AND WESTERN PATRICK COUNTIES
IN SOUTHWESTERN VIRGINIA AND THE CITY OF GALAX...
At 930 PM EST, severe thunderstorms were located along a line
extending from near Eggleston to near Boonville, moving northeast at
75 mph.
HAZARD...70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
Locations impacted include...
Mount Airy...
Galax...
Elkin...
Fairview...
Flat Rock...
Yadkinville...
and Hillsville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for DAMAGING WINDS. For your safety, move to an
interior room on the lowest floor of a sturdy building. Stay away
from windows.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
&&
LAT...LON 3715 8024 3655 8044 3614 8044 3610 8051
3605 8051 3606 8098 3603 8106 3700 8090
TIME...MOT...LOC 0230Z 224DEG 65KT 3728 8058 3619 8074
HAIL...<.75IN
WIND...70MPH
$$
AS143
WWUS51 KRNK 120247
SVSRNK
Severe Weather Statement
National Weather Service BLACKSBURG VA
947 PM EST Sat Jan 11 2020
NCC005-193-VAC077-197-640-120256-
/O.CAN.KRNK.SV.W.0004.000000T0000Z-200112T0300Z/
Alleghany NC-Wilkes NC-Wythe VA-City of Galax VA-Grayson VA-
947 PM EST Sat Jan 11 2020
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN ALLEGHANY AND EASTERN
WILKES COUNTIES IN NORTHWESTERN NORTH CAROLINA...EAST CENTRAL WYTHE
AND SOUTHEASTERN GRAYSON COUNTIES IN SOUTHWESTERN VIRGINIA AND THE
CITY OF GALAX IS CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 100 AM EST for
north central and northwestern North Carolina...south central,
southwestern and west central Virginia...and southeastern West
Virginia.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
LAT...LON 3606 8088 3704 8070 3707 8056 3699 8055
3701 8052 3698 8050 3702 8045 3700 8042
3702 8042 3702 8035 3709 8026 3655 8044
3614 8044 3610 8051 3605 8051
TIME...MOT...LOC 0246Z 237DEG 52KT 3720 8036 3611 8052
$$
NCC171-197-VAC035-063-141-155-120300-
/O.CON.KRNK.SV.W.0004.000000T0000Z-200112T0300Z/
Surry NC-Yadkin NC-Pulaski VA-Floyd VA-Carroll VA-Patrick VA-
947 PM EST Sat Jan 11 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM EST
FOR SURRY...YADKIN...SOUTHEASTERN PULASKI...FLOYD...EASTERN CARROLL
AND WESTERN PATRICK COUNTIES...
At 946 PM EST, severe thunderstorms were located along a line
extending from near Merrimac to near Huntsville, moving northeast at
60 mph.
HAZARD...70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
Locations impacted include...
Mount Airy...
Elkin...
Fairview...
Flat Rock...
Yadkinville...
Hillsville...
and Jonesville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for DAMAGING WINDS. For your safety, move to an
interior room on the lowest floor of a sturdy building. Stay away
from windows.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
&&
LAT...LON 3606 8088 3704 8070 3707 8056 3699 8055
3701 8052 3698 8050 3702 8045 3700 8042
3702 8042 3702 8035 3709 8026 3655 8044
3614 8044 3610 8051 3605 8051
TIME...MOT...LOC 0246Z 237DEG 52KT 3720 8036 3611 8052
HAIL...<.75IN
WIND...70MPH
$$
AS245
WWUS51 KRNK 120307
SVSRNK
Severe Weather Statement
National Weather Service BLACKSBURG VA
1007 PM EST Sat Jan 11 2020
NCC171-197-VAC035-063-141-155-120316-
/O.EXP.KRNK.SV.W.0004.000000T0000Z-200112T0300Z/
Surry NC-Yadkin NC-Pulaski VA-Floyd VA-Carroll VA-Patrick VA-
1007 PM EST Sat Jan 11 2020
...THE SEVERE THUNDERSTORM WARNING FOR
SURRY...YADKIN...SOUTHEASTERN PULASKI...FLOYD...EASTERN CARROLL AND
WESTERN PATRICK COUNTIES HAS EXPIRED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been allowed to expire.
A Severe Thunderstorm Watch remains in effect until 100 AM EST for
north central and northwestern North Carolina...south central,
southwestern and west central Virginia...and southeastern West
Virginia.
LAT...LON 3606 8088 3704 8070 3707 8056 3699 8055
3701 8052 3698 8050 3702 8045 3700 8042
3702 8042 3702 8035 3709 8026 3655 8044
3614 8044 3610 8051 3605 8051
TIME...MOT...LOC 0306Z 224DEG 65KT 3744 8006 3635 8023
$$
KKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 11, 8:09 PM EST, 58 minutes earlier.
Area forecast discussion, Jan 11, 8:09 PM EST, 58 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
809 PM EST Sat Jan 11 2020
.SYNOPSIS...
A strong, spring-like front will move across the area tonight,
bringing showers, a few thunderstorms, and gusty winds. The
front stalls out to our south Sunday, then begins to return
north as a warm front on Monday. Thus, while Sunday should be
dry, rain returns Monday. Temperatures will remain much above
normal for the next several days.
&&
.NEAR TERM /THROUGH SUNDAY NIGHT/...
As of 715 PM EST Saturday...
The cold front is continuing to push eastward at the moment,
just east of our area as it enters VA and pushes through the
remainder of TN. Timing has remained close to forecasted earlier
today, with arrival in the east in the next 1-2 hours. HIRES
short term models simulated radar suggest that the convective
line will reach BLF in the 02Z-04Z range, ROA/BCB/LWB around
04Z-06Z, and LYH-DAN in the 06Z-07Z time frame. The biggest
change with the forecast from this afternoon was increasing the
speed of exit time, as guidance shows that storms will be
exiting the region around by roughly 9z.
Looking at current conditions for the line, must unstable CAPE
values range between 500-750JKG, with mixed layer only reaching
around 250JKG (~150 per our sounding). So there is some instability
for this line of storms to work with as they enter the region, but
it is confined to the south where the watch has been issued. The
prime threat with tonight remains damaging straight line winds with
effective bulk shear values ranging between 50 and 70kt and 0-1km
bulk shear generally 40-45kt with a pocket of higher values over
central VA.
Prior to the frontal passage, drizzle/light rain conditions persist
across the Blue Ridge and for many east with abundant moisture with
effective tapping into the Gulf's energy ahead of this front.
After the front passes, areas east of the western mountains will
quickly clear once post frontal precip wraps up. Some clouds will
linger west during the short period of western flow we will have in
the AM. Clouds will start to make a return from the southeast Sunday
afternoon/evening as the front starts to get pushed back northward,
which will be discussed further in the following section.
&&
.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
As of 210 PM EST Saturday...
An upper level ridge over the western Atlantic will help keep the
region warm and wet through the period. Southerly flow around this
ridge will have Saturday night's front stalling over the Carolinas
Sunday then pushes it northward Sunday night. A weak reflection
tracking on the boundary will bring rain to Southside Virginia and
the piedmont of northwest North Carolina Sunday night. Rainfall
amounts of a quarter of an inch are possible. Model displaying this
precipitation as convection which, in concert with a dry shallow
wedge, will keep rain from advancing eastward to the Blue Ridge
despite a persistent easterly flow. This shallow wedge will keep the
rest of the area dry. Temperatures Sunday night will be closer to
daytime highs for this time of year...in the 40s.
There will be a brief break in the rain Monday as the reflection
drifts off shore. Temperatures are expected to be around 20F warmer
than normal with highs ranging from to upper 50s to mid 60s.
Showers return to the area Monday night as a wave of low pressure
tracks along the boundary. Best areal coverage of showers will be
along and south of highway 460. Rainfall amounts will range from a
tenth of an inch along the Highway 460 corridor to half of an inch
along the VA/NC border overnight. Rain may enhance part of the wedge
to the north of 460, but erode it to the south. This may result in a
large range of temperatures across the area with lows in the lower
40s north and mid to upper 50s south.
The wave of low pressure will exit the region by Tuesday afternoon
and push the boundary south again over the Carolinas Tuesday night.
Behind this wave, flow becomes western reducing the chances for
measurable rainfall. However, low clouds and patchy fog may hang
around until a front clears the region Wednesday. Meanwhile, the
upper level ridge will also sink to the south toward southern
Florida and the Bahamas. Flow will become zonal, allowing the
weather pattern to change into to something other than low clouds,
fog and rain. Tuesday's temperatures will again run warmer than
normal with highs from the upper 50s to mid 60s.
Since rain is expected through the period, creeks, streams, and
rivers will continue to fill. However, with breaks in the rain
during each afternoon, most waterways should remain below their
banks. If problems do arise, it would be towards the end of the
period (Tuesday or Tuesday night). For now, any hydro concerns are
low, but we will keep monitoring the situation.
&&
.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
As of 230 PM EST Saturday...
With the blocking ridge moving to the south, a cold front will
approach the region Wednesday and pass over the area late Wednesday
night into Thursday. While remaining in the warm sector Wednesday,
temperatures will warm into the 60s. Behind the front, windy
conditions are expected Thursday along with cooler temperatures.
Highs Thursday will range from the mid to upper 40s across the
mountains to mid to upper 50s east of the Blue Ridge into the
piedmont.
A strong area of high pressure will wedge south across the region
Friday. Temperatures will return to near normal levels. A warm front
is expected to move over this wedge of cooler air Friday night which
could introduce a wintry mix by Saturday morning. For now, we will
keep p-type as rain/snow over the mountains and rain east of the
Blue Ridge. We will fine tune this forecast through the up-and-
coming week.
Saturday looks interesting and may be a repeat of today's and
tonight's weather. An upper level trough over the upper Mississippi
becomes negative-tilted with a surface low moving over the Ohio
Valley. A line of convection will then move across the region
Saturday afternoon/evening, follow by a strong cold front. Strong
southerly winds are expected ahead of the front. Strong and gusty
northwest winds are likely behind the front Saturday night into
Sunday.
&&
.AVIATION /01Z SUNDAY THROUGH THURSDAY/...
As of 800 PM EST Saturday...
MVFR conditions continue prior to a cold front's arrival ovenright
tonight with isoalted showers/drizzle for many. The heaviest of
rainfall and thunderstorms will be confined to the very head of the
front. Lighter, post frontal precipitation will follow behind it.
During the time of the front's arrival, plan on very windy
conditions, with gusts even up to 40+ mph. After the front passes,
winds quickly come back down to more moderate ranges with mild
gusts.
After the front passes, most sites will quickly recover and go to
MVFR/VFR. Out west, a short window of western flow into Sunday will
provde the opportunity for low clouds for BLF and LWB. Those will
not last all day as conditions improve with a Se wind starting to
develop again near the end of this forecast period.
/Confidence in Forecast Parameters/
Ceilings - Moderate,
Visibilities - Moderate,
Winds - Moderate to High.
Extended Aviation Discussion...
The front that moves through tonight stalls to our south and will
lift back north by Tuesday with potential for widespread rain and
sub VFR. VFR conditions are expected to return briefly for late Wed
through Thu, but another strong weather system, similar to this
weekend's will impact the region Fri-Sat with strong, gusty winds,
IFR or worse cigs/vsbys, and the chance for heavy rain and possible
thunderstorms once again.
&&
.CLIMATE...
As of 330 AM EST Saturday...
Spring-like weather today into tonight may threaten some
records.
Saturday 01/11/2020
Site Record High/Year/Forecast Record Warm Low/Year/Forecast
Bluefield 67/1937/67 49/1949/54
Danville 72/2008/70 50/1972/45
Lynchburg 68/1928/66 49/1972/46
Roanoke 67/1947/65 46/1975/48
Blacksburg 59/2005/63 44/1974/50
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Wind Advisory until 4 AM EST Sunday for VAZ007-009>020-022>024-
032>035.
NC...Wind Advisory until 4 AM EST Sunday for NCZ001>003-018-019.
WV...Wind Advisory until 4 AM EST Sunday for WVZ042>044-507-508.
&&
SYNOPSIS...RAB
NEAR TERM...RAB/RR
SHORT TERM...RCS
LONG TERM...RCS
AVIATION...RAB/RR/WP
CLIMATE...Hazardous weather outlook, Jan 11, 4:05 AM EST, 17 hours 2 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 405 AM EST Sat Jan 11 2020 VAZ007-009>012-WVZ042-043-508-120915- Tazewell-Smyth-Bland-Giles-Wythe-Mercer-Summers-Western Greenbrier- 405 AM EST Sat Jan 11 2020 ...WIND ADVISORY IN EFFECT UNTIL 4 AM EST SUNDAY... This Hazardous Weather Outlook is for southwest Virginia and southeast West Virginia. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. .DAYS TWO THROUGH SEVEN...Sunday through Friday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. VAZ013-014-018>020-022>024-033>035-WVZ044-507-120915- Pulaski-Montgomery-Craig-Alleghany VA-Bath-Roanoke-Botetourt- Rockbridge-Franklin-Bedford-Amherst-Monroe-Eastern Greenbrier- 405 AM EST Sat Jan 11 2020 ...WIND ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO 4 AM EST SUNDAY... This Hazardous Weather Outlook is for central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. In addition, stronger wind gusts with a line of showers and embedded thunderstorms could occur tonight. .DAYS TWO THROUGH SEVEN...Sunday through Friday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. NCZ002-003-019-VAZ016-017-032-120915- Alleghany NC-Surry-Wilkes-Carroll-Floyd-Patrick- 405 AM EST Sat Jan 11 2020 ...WIND ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO 4 AM EST SUNDAY... This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina and southwest Virginia. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. In addition, stronger wind gusts with a line of showers and embedded thunderstorms could occur tonight. Also localized flooding may occur. .DAYS TWO THROUGH SEVEN...Sunday through Friday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. NCZ001-018-VAZ015-120915- Ashe-Watauga-Grayson- 405 AM EST Sat Jan 11 2020 ...WIND ADVISORY IN EFFECT UNTIL 4 AM EST SUNDAY... This Hazardous Weather Outlook is for northwest North Carolina and southwest Virginia. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. In addition, stronger wind gusts with a line of showers and embedded thunderstorms could occur tonight. Also localized flooding may occur. .DAYS TWO THROUGH SEVEN...Sunday through Friday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. NCZ004>006-020-VAZ043>047-058-059-120915- Stokes-Rockingham-Caswell-Yadkin-Henry-Pittsylvania-Campbell- Appomattox-Buckingham-Halifax-Charlotte- 405 AM EST Sat Jan 11 2020 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia and south central Virginia. .DAY ONE...Today and tonight. A line of showers and embedded thunderstorms may bring isolated damaging wind gusts tonight. .DAYS TWO THROUGH SEVEN...Sunday through Friday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed.
In the hours before
Local storm report, Jan 11, 5:50 PM EST, 3 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
550 PM EST SAT JAN 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0518 PM NON-TSTM WND DMG DUBLIN 37.12N 80.70W
01/11/2020 PULASKI VA TRAINED SPOTTER
BURGER KING SIGN DOWN AT 4608 CLEBURNE BLVD.
&&
KKSpecial weather statement, Jan 11, 6:59 PM EST, 2 hours 8 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
659 PM EST Sat Jan 11 2020
NCZ001-002-018-019-VAZ007-009-010-012-015-120100-
Ashe-Wilkes-Watauga-Alleghany-Tazewell-Grayson-Bland-Wythe-Smyth-
659 PM EST Sat Jan 11 2020
...A LINE OF SHOWERS AND ISOLATED THUNDERSTORMS WILL AFFECT
ALLEGHANY...WILKES...WATAUGA AND ASHE COUNTIES IN NORTHWEST NORTH
CAROLINA AND SMYTH...TAZEWELL...BLAND...WYTHE AND GRAYSON COUNTIES
IN SOUTHWEST VIRGINIA...
At 657 PM EST, radar indicated showers and thunderstorms were
located along a line extending from 6 miles northwest of Wise to
near Banner Hill. Movement was east at 60 mph.
Winds in excess of 40 mph are possible with these showers and storms.
Locations impacted include...
Boone...
Marion...
Richlands...
Tazewell...
North Wilkesboro...
Wilkesboro...
and Saltville.
Torrential rainfall is also occurring with these showers, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3612 8155 3611 8181 3621 8191 3629 8192
3636 8180 3634 8171 3641 8174 3653 8171
3663 8160 3693 8183 3696 8178 3714 8190
3724 8174 3720 8168 3721 8156 3734 8136
3612 8088 3606 8088 3600 8132
TIME...MOT...LOC 2357Z 251DEG 52KT 3703 8268 3607 8233
ASLocal storm report, Jan 11, 8:32 PM EST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
832 PM EST SAT JAN 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0744 PM TSTM WND DMG 2 WNW ADWOLF 36.80N 81.62W
01/11/2020 SMYTH VA EMERGENCY MNGR
SMYTH CO EM REPORTED 20+ TREES DOWN NEAR
CHESTNUT RIDGE AND GRUBMORE RD., INCLUDING
ONE THAT FELL INTO A HOME. TIMING ESTIMATED
BY RADAR.
&&
RRThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 11, 7:27 PM EST | Severe Thunderstorm Warning | RNK | Alleghany, Ashe, Watauga | 63 min |
| Jan 11, 8:55 PM EST | Flash Flood Warning | RNK | Alleghany, Ashe, Watauga, Wilkes | 6 hr |
| Jan 11, 9:43 PM EST | Severe Thunderstorm Warning | RNK | Rockingham, Stokes, Surry | 62 min |
| Jan 11, 10:33 PM EST | Severe Thunderstorm Warning | RNK | Caswell, Rockingham | 57 min |
| Jan 11, 10:40 PM EST | Severe Thunderstorm Warning | RNK | Rockingham, Stokes | 35 min |
| Jan 11, 11:21 PM EST | Severe Thunderstorm Warning | RNK | Caswell, Rockingham | 54 min |
| Jan 11, 8:04 PM EST | Severe Thunderstorm Warning | RNK | Bland, Giles, Tazewell, Wythe | 43 min |
| Jan 11, 8:44 PM EST | Severe Thunderstorm Warning | RNK | Alleghany, Botetourt, Craig, Giles, Montgomery, Pulaski and 3 more | 61 min |
| Jan 11, 9:26 PM EST | Severe Thunderstorm Warning | RNK | Alleghany, Bath, Bedford, Botetourt, Craig, Montgomery and 5 more | 64 min |
| Jan 11, 11:27 PM EST | Severe Thunderstorm Warning | RNK | Amherst, Appomattox, Buckingham, Campbell, Charlotte, Halifax and 2 more | 63 min |
| Jan 12, 12:12 AM EST | Severe Thunderstorm Warning | RNK | Halifax | 34 min |
| Jan 12, 12:28 AM EST | Severe Thunderstorm Warning | RNK | Appomattox, Buckingham, Charlotte, Halifax | 32 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2020Severe Thunderstorm Warnings in North Carolina, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.